Alert archive / Michigan / River Flood Warnings in 2022

River Flood Warning 4, NWS Gaylord, MI

April 6, 2022Arenac County, Michigan

NWS Gaylord, MI issued this river flood warning at Apr 6, 2022, 8:49 PM EDT for Arenac County, Michigan. It was in force for 51 hr.

The area

The outline as issued.

The facts

Issued
Apr 6, 2022, 8:49 PM EDT (00:49 UTC)
Expired
Apr 9, 2022, 12:08 AM EDT
In force
51 hr
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Flood severity
Minor

County Arenac County, MI

The radar

The NCL Michigan radar (KAPX), 112 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Rifle River near Sterling (STRM4). The gauge peaked at 6.67 ft at Apr 7, 2022, 6:00 PM EDT.

actionminormoderate51004/0704/0804/0904/10
Action stage
5 ft
Minor stage
6 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04142000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

525 
WGUS43 KAPX 070049
FLWAPX

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Gaylord MI
849 PM EDT Wed Apr 6 2022

...The National Weather Service in Gaylord MI has issued a Flood 
Warning for the following rivers in Michigan...

  Rifle River near Sterling affecting Arenac County.

For the Rifle River...including Sterling...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued Thursday morning at 900 AM EDT.

&&


MIC011-071300-
/O.NEW.KAPX.FL.W.0004.220407T0049Z-220408T2030Z/
/STRM4.1.ER.220407T0600Z.000000T0000Z.220408T1330Z.NO/
849 PM EDT Wed Apr 6 2022

...FLOOD WARNING IN EFFECT FROM THIS EVENING TO FRIDAY AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Rifle River near Sterling.

* WHEN...From this evening to Friday afternoon.

* IMPACTS...At 6.0 feet, High water begins to impact canoe livery at 
  River View Campground.

* ADDITIONAL DETAILS...
  - At 8:30 PM EDT Wednesday the stage was 5.5 feet.
  - Forecast...The river is expected to rise above flood stage
    just after midnight tonight to a crest of 6.5 feet early
    tomorrow afternoon. It will then fall below flood stage late
    Friday morning.
  - Flood stage is 6.0 feet.
  - Flood History...This crest compares to a previous crest of
    6.5 feet on 05/18/2000.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4406 8391 4406 8407 4416 8407 4411 8397
      4404 8379 4399 8381


$$

MLR
6 follow-up statements
565 
WGUS83 KAPX 071827
FLSAPX

Flood Statement
National Weather Service Gaylord MI
227 PM EDT Thu Apr 7 2022

...The Flood Warning continues for the following rivers in 
Michigan...

  Rifle River near Sterling affecting Arenac County.

For the Rifle River...including Sterling...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued later this evening, or when a new 
forecast is released.

&&


MIC011-080630-
/O.EXT.KAPX.FL.W.0004.000000T0000Z-220408T1930Z/
/STRM4.1.ER.220407T0621Z.220407T1730Z.220408T1330Z.NO/
227 PM EDT Thu Apr 7 2022

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Rifle River near Sterling.

* WHEN...Until tomorrow afternoon.

* IMPACTS...At 6.0 feet, High water begins to impact canoe livery at 
  River View Campground.

* ADDITIONAL DETAILS...
  - At 1:30 PM EDT Thursday the stage was 6.6 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 1:30 PM EDT Thursday was 6.6 feet.
  - Forecast...The river is expected to fall below flood stage
    late tomorrow morning.
  - Flood stage is 6.0 feet.
  - Flood History...This crest compares to a previous crest of
    6.6 feet on 08/17/1995.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4406 8391 4406 8407 4416 8407 4411 8397
      4404 8379 4399 8381


$$

michael.boguth
101 
WGUS83 KAPX 080215
FLSAPX

Flood Statement
National Weather Service Gaylord MI
1015 PM EDT Thu Apr 7 2022

...The Flood Warning is extended for the following rivers in 
Michigan...

  Rifle River near Sterling affecting Arenac County.

For the Rifle River...including Sterling...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued Friday morning at 1015 AM EDT.

&&


MIC011-081415-
/O.EXT.KAPX.FL.W.0004.000000T0000Z-220408T2100Z/
/STRM4.1.ER.220407T0621Z.220407T2245Z.220408T1500Z.NO/
1015 PM EDT Thu Apr 7 2022

...FLOOD WARNING NOW IN EFFECT UNTIL TOMORROW AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Rifle River near Sterling.

* WHEN...Until tomorrow afternoon.

* IMPACTS...At 6.0 feet, High water begins to impact canoe livery at 
  River View Campground.

* ADDITIONAL DETAILS...
  - At 9:30 PM EDT Thursday the stage was 6.6 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:30 PM EDT Thursday was 6.7 feet.
  - Forecast...The river is expected to fall below flood stage
    late tomorrow morning and continue falling to 3.2 feet Friday
    evening.
  - Flood stage is 6.0 feet.
  - Flood History...This crest compares to a previous crest of
    6.6 feet on 10/05/1986.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4406 8391 4406 8407 4416 8407 4411 8397
      4404 8379 4399 8381


$$

MLR
153 
WGUS83 KAPX 081512
FLSAPX

Flood Statement
National Weather Service Gaylord MI
1112 AM EDT Fri Apr 8 2022

...The Flood Warning continues for the following rivers in 
Michigan...

  Rifle River near Sterling affecting Arenac County.

For the Rifle River...including Sterling...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued this evening by 1000 PM EDT.

&&


MIC011-082100-
/O.CON.KAPX.FL.W.0004.000000T0000Z-220408T2100Z/
/STRM4.1.ER.220407T0621Z.220407T2245Z.220408T1500Z.NO/
1112 AM EDT Fri Apr 8 2022

...FLOOD WARNING REMAINS IN EFFECT UNTIL LATE THIS AFTERNOON...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Rifle River near Sterling.

* WHEN...Until this evening.

* IMPACTS...At 6.0 feet, High water begins to impact canoe livery at 
  River View Campground.

* ADDITIONAL DETAILS...
  - At 9:30 PM EDT Thursday the stage was 6.6 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 9:30 PM EDT Thursday was 6.7 feet.
  - Forecast...The river is expected to fall below flood stage
    late this morning and continue falling to 3.2 feet Thursday
    evening.
  - Flood stage is 6.0 feet.
  - Flood History...This crest compares to a previous crest of
    6.6 feet on 10/05/1986.
  - http://www.weather.gov/safety/flood

&&

           Fld   Observed           Forecasts (2 pm EDT)     
Location   Stg   Stg   Day/Time     Sat   Sun   Mon          

Rifle River
Sterling   6.0   6.6   Thu 9 pm EDT 5.3   4.5   4.1          


&&

LAT...LON 4406 8391 4406 8407 4416 8407 4411 8397
      4404 8379 4399 8381


$$

jeffrey.zoltowski
280 
WGUS83 KAPX 081620
FLSAPX

Flood Statement
National Weather Service Gaylord MI
1220 PM EDT Fri Apr 8 2022

...The Flood Warning is extended for the following rivers in 
Michigan...

  Rifle River near Sterling affecting Arenac County.

For the Rifle River...including Sterling...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued this evening.

&&


MIC011-090430-
/O.EXT.KAPX.FL.W.0004.000000T0000Z-220409T0800Z/
/STRM4.1.ER.220407T0621Z.220407T2245Z.220409T0200Z.NO/
1220 PM EDT Fri Apr 8 2022

...FLOOD WARNING NOW IN EFFECT UNTIL LATE TONIGHT...

* WHAT...Minor flooding is occurring and minor flooding is forecast.

* WHERE...Rifle River near Sterling.

* WHEN...Until late tonight.

* IMPACTS...At 6.0 feet, High water begins to impact canoe livery at 
  River View Campground.

* ADDITIONAL DETAILS...
  - At 11:30 AM EDT Friday the stage was 6.5 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 11:30 AM EDT Friday was 6.7 feet.
  - Forecast...The river is expected to fall below flood stage
    late this evening and continue falling to 3.2 feet Friday
    morning.
  - Flood stage is 6.0 feet.
  - Flood History...This crest compares to a previous crest of
    6.5 feet on 05/18/2000.
  - http://www.weather.gov/safety/flood

&&

           Fld   Observed           Forecasts (2 pm EDT)     
Location   Stg   Stg   Day/Time     Sat   Sun   Mon          

Rifle River
Sterling   6.0   6.5   Fri 11 am ED 5.3   4.5   4.1          


&&

LAT...LON 4406 8391 4406 8407 4416 8407 4411 8397
      4404 8379 4399 8381


$$

jeffrey.zoltowski
735 
WGUS83 KAPX 090104
FLSAPX

Flood Statement
National Weather Service Gaylord MI
904 PM EDT Fri Apr 8 2022

...The Flood Warning continues for the following rivers in 
Michigan...

  Rifle River near Sterling affecting Arenac County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not attempt to drive around barricades or drive 
cars through flooded areas.

Additional information is available at www.weather.gov.

The next statement will be issued late tonight at 300 AM EDT.

&&


MIC011-090700-
/O.EXT.KAPX.FL.W.0004.000000T0000Z-220409T0650Z/
/STRM4.N.ER.220407T0621Z.220407T2245Z.220409T0050Z.NO/
904 PM EDT Fri Apr 8 2022

...FLOOD WARNING NOW IN EFFECT UNTIL JUST AFTER MIDNIGHT TONIGHT...

* WHAT...Minor flooding is occurring.

* WHERE...Rifle River near Sterling.

* WHEN...Until just after midnight tonight.

* IMPACTS...At 6.0 feet, High water begins to impact canoe livery at 
  River View Campground.

* ADDITIONAL DETAILS...
  - At 8:30 PM EDT Friday the stage was 6.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 8:30 PM EDT Friday was 6.6 feet.
  - Forecast...The river is expected to fall to 3.1 feet Saturday
    evening.
  - Flood stage is 6.0 feet.
  - Flood History...This crest compares to a previous crest of
    6.0 feet on 04/26/1957.
  - http://www.weather.gov/safety/flood

&&

           Fld   Observed           Forecasts (8 pm EDT)     
Location   Stg   Stg   Day/Time     Sat   Sun   Mon          

Rifle River
Sterling   6.0   6.0   Fri 8 pm EDT 5.1   4.4   4.0          


&&

LAT...LON 4406 8391 4406 8407 4416 8407 4411 8397
      4404 8379 4399 8381


$$

MLR
322 
WGUS83 KAPX 090408
FLSAPX

Flood Statement
National Weather Service Gaylord MI
1208 AM EDT Sat Apr 9 2022

...The Flood Warning is cancelled for the following rivers in 
Michigan...

  Rifle River near Sterling affecting Arenac County.

MIC011-090515-
/O.CAN.KAPX.FL.W.0004.000000T0000Z-220409T0408Z/
/STRM4.N.ER.220407T0621Z.220407T2245Z.220409T0050Z.NO/
1208 AM EDT Sat Apr 9 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Rifle River near Sterling.

* ADDITIONAL DETAILS...
  - At 11:30 PM EDT Friday the stage was 5.8 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 11:30 PM EDT Friday was 6.6 feet.
  - Forecast...The river is expected to fall to 3.1 feet Friday
    evening.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4406 8391 4406 8407 4416 8407 4411 8397
      4404 8379 4399 8381


$$

MG

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this river flood warning went out at Apr 6, 7:00 PM EDT, 1 hour 49 minutes earlier.

Area forecast discussion, Apr 6, 7:00 PM EDT, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
700 PM EDT Wed Apr 6 2022

.NEAR TERM...(Through Tonight)
Issued at 233 PM EDT Wed Apr 6 2022

...Widespread rain gives way to scattered rain/snow showers
tonight...

High Impact Weather Potential: Minimal.

Pattern Synopsis/Forecast:

Deep and increasingly vertically stacked low pressure making very
slow progress into northwest Wisconsin this afternoon. Surge of deep
moisture along attendant eastward bowing occluded front driving a
band of rain, at times rather heavy, across our area today. Back
edge of rain already working east into our western areas this
afternoon as mid level dry slot punches into the western Great
Lakes. Much less organized rain and snow showers wrapping around
primary low into Wisconsin and Minnesota.

Deepest moisture and attendant rains exit off to our east this
afternoon as mid level dry slot further advances into our area.
Vertically stacked low makes only very slow progress (as they often
do), only reaching vicinity north central Wisconsin by sunrise
Thursday. "Wrap-around" moisture and various mid level perturbations
rotating around the low will bring additional shower potential
tonight.

Primary Forecast Concerns/Challenges:

Addressing light rain and snow potential tonight.

Details:

As mentioned above, most significant rains from this system will
exit stage right this afternoon. Most areas will likely see at least
a few hour break from the wet weather (perhaps even accompanied by
some breaks in the overcast), with much more scattered and less
organized showers likely dotting the landscape at times tonight.
Fully occluded nature of system and less than impressive deep layer
forcing will keep these showers much less organized and intense than
today's soaking rains. Cold air advection not overly impressive
behind the passing occluded front, but does look just cold enough
to allow some of those showers to mix with or change over to snow
toward Thursday morning...especially across the interior higher
terrain from near CAD to GLR. Snow amounts, if any, will remain
negligible. Expect lows tonight to range from the lower to middle
30s.

&&

.SHORT TERM...(Thursday through Saturday)
Issued at 233 PM EDT Wed Apr 6 2022

...Rain Thursday, Mix Friday, Clearing Saturday...

High Impact Weather Potential...Minimal.

Pattern Synopsis/Forecast and Possible Impacts...Thursday, the
precipitation mixes with snow for a couple of hours, in the morning,
but by 14 or 15z, the mix should change to all rain as the
temperatures rise. Expected high temperature is in the lower to mid
40s. Rain amounts are less than 0.1" Thursday night, the
precipitation starts as rain, but with the cooling at night and at
850 mb, there will be a mix, or maybe all snow by Friday morning.
Light accumulations, maybe a mix with drizzle? Friday, the low moves
to the east into Quebec with the sfc trough trailing into the SW
Ontario. With the low having filled some over the region, during the
previous days, the cooler air behind the system doesn't look like it
can sustain snow into the day. So rain/drizzle is probable for the
region into the evening. Friday night, As the low moves more to the
east, the -8c 850 mb temperatures move into the region and we
mix/change over to snow going into Saturday morning. Saturday, high
pressure moves in, There will be a few showers left over in the
morning (probably mixed with snow at times), but the afternoon
should turn out dry, with clouds beginning to break up, as we head
into the early evening.

.LONG TERM...(Saturday night through Wednesday)
Issued at 233 PM EDT Wed Apr 6 2022

High Impact Weather Potential...minimal.

Extended (Saturday night through Wednesday)...Saturday night, The
sfc ridge moves into the forecast area and the 500 mb ridge is just
to the west in Wisconsin, but 12z/Sun. So probably clearing
overnight, and dry weather heading into Sunday. Sunday, The sfc
ridge is east of the forecast area, and the 500 mb ridge moves into
the forecast area by 00z/Mon. So the day will remain dry, but late
at night The chance for rain is possible on the GFS, but the ECMWF
keeps the rain out of the region. Monday, The rain on the GFS
continues into the day, with the ECMWF bringing rain into the
forecast area by the afternoon. The GFS begins to push the rain out
of the region by 12z/Tue, while the ECMWF continues to fire more
precipitation along the warm front and in N Lower and E Upper.
Tuesday, Another impulse fires along the warm front. On the GFS, the
rain moves through areas south of M-32, while the ECMWF pushes
precipitation through E Upper, and maybe in N Lower. The system
flattens the ridge and pushes the rain south on the GFS overnight,
while the ECMWF brings the rain into N lower during the same time.
Wednesday, the rain moves back in as another wave moves out of the
plains and into the Mississippi Valley. The question will be is it
an open wave like the GFS, or another cut off like the ECMWF has
which meanders around again?

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 700 PM EDT Wed Apr 6 2022

Deep low pressure currently centered over NW Wisconsin will slowly
meander SE over the next 24 hours...reaching the Green Bay area by
00Z Friday. Scattered rain showers and MVFR conditions will remain
the rule across all of Northern Lower Michigan thru Thursday
evening as this system stays just west of our area. Some light
snow will mix with the light rain showers late tonight into early
Thursday morning. Surface winds will remain from the south AOB 10
kts.

&&

.MARINE...
Issued at 233 PM EDT Wed Apr 6 2022

Small craft advisory producing winds will slowly subside this
afternoon, with trends support sub-advisory winds and waves tonight
through at least Friday morning.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...MSB
SHORT TERM...JSL
LONG TERM...JSL
AVIATION...MLR
MARINE...MSB
Hazardous weather outlook, Apr 6, 2:38 PM EDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
238 PM EDT Wed Apr 6 2022

MIZ016>018-020>036-041-042-086>088-095>099-071200-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
238 PM EDT Wed Apr 6 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Runoff from widespread rain today may lead to a rise on area
rivers.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Rivers may remain elevated through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-071200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
238 PM EDT Wed Apr 6 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

Nearby

River Flood Warnings in Michigan, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.